doi: 10.3934/dcdss.2020304

Rate-independent evolution of sets

1. 

DIMI, University of Brescia, Via Branze, 38, 25133 Brescia, Italy

2. 

Faculty of Mathematics, University of Vienna, Oskar-Morgenstern-Platz 1, 1090 Wien, Austria

3. 

Istituto di Matematica Applicata e Tecnologie Informatiche E. Magenes - CNR, Via Ferrata, 1, 27100 Pavia, Italy

4. 

Weierstrass Institute for Applied Analysis and Stochastics, Mohrenstr. 39, 10117 Berlin, Germany

* Corresponding author: Riccarda Rossi

Dedicated to Alexander Mielke on the occasion of his sixtieth birthday.

Received  March 2019 Revised  September 2019 Published  March 2020

The goal of this work is to analyze a model for the rate-independent evolution of sets with finite perimeter. The evolution of the admissible sets is driven by that of (the complement of) a given time-dependent set, which has to include the admissible sets and hence is to be understood as an external loading. The process is driven by the competition between perimeter minimization and minimization of volume changes.

In the mathematical modeling of this process, we distinguish the adhesive case, in which the constraint that the (complement of) the 'external load' contains the evolving sets is penalized by a term contributing to the driving energy functional, from the brittle case, enforcing this constraint. The existence of Energetic solutions for the adhesive system is proved by passing to the limit in the associated time-incremental minimization scheme. In the brittle case, this time-discretization procedure gives rise to evolving sets satisfying the stability condition, but it remains an open problem to additionally deduce energy-dissipation balance in the time-continuous limit. This can be obtained under some suitable quantification of data. The properties of the brittle evolution law are illustrated by numerical examples in two space dimensions.

Citation: Riccarda Rossi, Ulisse Stefanelli, Marita Thomas. Rate-independent evolution of sets. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020304
References:
[1]

F. AlmgrenJ. E. Taylor and L. Wang, Curvature-driven flows: A variational approach, SIAM J. Control Optim., 31 (1993), 387-438.  doi: 10.1137/0331020.  Google Scholar

[2] L. AmbrosioN. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000.   Google Scholar
[3]

L. Ambrosio, N. Gigli and G. Savar{é}, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2008. doi: 10.1007/b137080.  Google Scholar

[4]

L. Ambrosio, Minimizing movements, Rend. Accad. Naz. Sci. XL Mem. Mat. Appl. (5), 19 (1995), 191-246.   Google Scholar

[5]

D. BucurG. Buttazzo and A. Lux, Quasistatic evolution in debonding problems via capacitary methods, Arch. Ration. Mech. Anal., 190 (2008), 281-306.  doi: 10.1007/s00205-008-0166-9.  Google Scholar

[6]

S. Campanato, Propriet{à} di h{ö}lderianit{à} di alcune classi di funzioni, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3), 17 (1963), 175-188.   Google Scholar

[7]

S. Campanato, Propriet{à} di una famiglia di spazi funzionali, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3), 18 (1964), 137-160.   Google Scholar

[8]

G. Dal Maso and R. Toader, A model for the quasi-static growth of brittle fractures: Existence and approximation results, Arch. Ration. Mech. Anal., 162 (2002), 101-135.  doi: 10.1007/s002050100187.  Google Scholar

[9]

A. Ferriero and N. Fusco, A note on the convex hull of sets of finite perimeter in the plane, Discrete Contin. Dyn. Syst. Ser. B, 11 (2009), 102-108.  doi: 10.3934/dcdsb.2009.11.103.  Google Scholar

[10]

I. Fonseca and G. A. Francfort, Relaxation in BV versus quasiconvexification in {${W^{1, p}}$}; A model for the interaction between fracture and damage, Calc. Var. Partial Differential Equations, 3 (1995), 407-446.  doi: 10.1007/BF01187895.  Google Scholar

[11]

G. A. Francfort and J.-J. Marigo, Revisiting brittle fracture as an energy minimization problem, J. Mech. Phys. Solids, 46 (1998), 1319-1342.  doi: 10.1016/S0022-5096(98)00034-9.  Google Scholar

[12]

M. Fr{é}mond, Contact with adhesion, in Topics in Nonsmooth Mechanics, Birkh{ä}user, Basel, 1988,157–185.  Google Scholar

[13]

M. Fr{é}mond, Non-Smooth Thermomechanics, Springer-Verlag, Berlin, 2002. doi: 10.1007/978-3-662-04800-9.  Google Scholar

[14]

B. Kawohl, On starshaped rearrangement and applications, Trans. Amer. Math. Soc., 296 (1986), 377-386.  doi: 10.1090/S0002-9947-1986-0837818-4.  Google Scholar

[15]

M. Ko{\v c}varaA. Mielke and T. Roub{í}{\v c}ek, A rate-independent approach to the delamination problem, Math. Mech. Solids, 11 (2006), 423-447.  doi: 10.1177/1081286505046482.  Google Scholar

[16]

P. Krej{\v c}{\'\i} and M. Liero, Rate independent {K}urzweil processes, Appl. Math., 54 (2009), 117-145.  doi: 10.1007/s10492-009-0009-5.  Google Scholar

[17]

S. Luckhaus and T. Sturzenhecker, Implicit time discretization for the mean curvature flow equation, Calc. Var. Partial Differential Equations, 3 (1995), 253-271.  doi: 10.1007/BF01205007.  Google Scholar

[18]

A. Mainik and A. Mielke, Existence results for energetic models for rate-independent systems, Calc. Var. Partial Differential Equations, 22 (2005), 73-99.  doi: 10.1007/s00526-004-0267-8.  Google Scholar

[19]

A. MielkeT. Roub{í}{\v c}ek and U. Stefanelli, {$\Gamma$}-limits and relaxations for rate-independent evolutionary problems, Calc. Var. Partial Differential Equations, 31 (2008), 387-416.  doi: 10.1007/s00526-007-0119-4.  Google Scholar

[20]

A. Mielke and T. Roub{\'\i}{\v c}ek, Rate-Independent Systems. Theory and Application, Applied Mathematical Sciences, 193, Springer, New York, 2015. doi: 10.1007/978-1-4939-2706-7.  Google Scholar

[21]

A. Mielke and F. Theil, A mathematical model for rate-independent phase transformations with hysteresis, Proceedings of the Workshop on ''Models of Continuum Mechanics in Analysis and Engineering'', Shaker-Verlag, 1999,117–129. Google Scholar

[22]

A. Mielke and F. Theil, On rate–independent hysteresis models, NoDEA Nonlinear Differential Equations Appl., 11 (2004), 151-189.  doi: 10.1007/s00030-003-1052-7.  Google Scholar

[23]

R. Rossi and M. Thomas, From an adhesive to a brittle delamination model in thermo-visco-elasticity, ESAIM Control Optim. Calc. Var., 21 (2015), 1-59.  doi: 10.1051/cocv/2014015.  Google Scholar

[24]

T. Roub{í}{\v c}ekL. Scardia and C. Zanini, Quasistatic delamination problem, Contin. Mech. Thermodyn., 21 (2009), 223-235.  doi: 10.1007/s00161-009-0106-4.  Google Scholar

[25]

T. Roub{\'\i}{\v c}ekM. Thomas and C. G. Panagiotopoulos, Stress-driven local-solution approach to quasistatic brittle delamination, Nonlinear Anal. Real World Appl., 22 (2015), 645-663.  doi: 10.1016/j.nonrwa.2014.09.011.  Google Scholar

[26]

M. Thomas, Quasistatic damage evolution with spatial BV-regularization, Discrete Contin. Dyn. Syst. Ser. S, 6 (2013), 235-255.  doi: 10.3934/dcdss.2013.6.235.  Google Scholar

[27]

M. Thomas, Uniform {P}oincaré-{S}obolev and isoperimetric inequalities for classes of domains, Discrete Contin. Dyn. Syst., 35 (2015), 2741-2761.  doi: 10.3934/dcds.2015.35.2741.  Google Scholar

[28]

A. Visintin, Motion by mean curvature and nucleation, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 55-60.  doi: 10.1016/S0764-4442(97)83933-X.  Google Scholar

[29]

A. Visintin, Nucleation and mean curvature flow, Comm. Partial Differential Equations, 23 (1998), 17-53.  doi: 10.1080/03605309808821337.  Google Scholar

show all references

References:
[1]

F. AlmgrenJ. E. Taylor and L. Wang, Curvature-driven flows: A variational approach, SIAM J. Control Optim., 31 (1993), 387-438.  doi: 10.1137/0331020.  Google Scholar

[2] L. AmbrosioN. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000.   Google Scholar
[3]

L. Ambrosio, N. Gigli and G. Savar{é}, Gradient Flows in Metric Spaces and in the Space of Probability Measures, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2008. doi: 10.1007/b137080.  Google Scholar

[4]

L. Ambrosio, Minimizing movements, Rend. Accad. Naz. Sci. XL Mem. Mat. Appl. (5), 19 (1995), 191-246.   Google Scholar

[5]

D. BucurG. Buttazzo and A. Lux, Quasistatic evolution in debonding problems via capacitary methods, Arch. Ration. Mech. Anal., 190 (2008), 281-306.  doi: 10.1007/s00205-008-0166-9.  Google Scholar

[6]

S. Campanato, Propriet{à} di h{ö}lderianit{à} di alcune classi di funzioni, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3), 17 (1963), 175-188.   Google Scholar

[7]

S. Campanato, Propriet{à} di una famiglia di spazi funzionali, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (3), 18 (1964), 137-160.   Google Scholar

[8]

G. Dal Maso and R. Toader, A model for the quasi-static growth of brittle fractures: Existence and approximation results, Arch. Ration. Mech. Anal., 162 (2002), 101-135.  doi: 10.1007/s002050100187.  Google Scholar

[9]

A. Ferriero and N. Fusco, A note on the convex hull of sets of finite perimeter in the plane, Discrete Contin. Dyn. Syst. Ser. B, 11 (2009), 102-108.  doi: 10.3934/dcdsb.2009.11.103.  Google Scholar

[10]

I. Fonseca and G. A. Francfort, Relaxation in BV versus quasiconvexification in {${W^{1, p}}$}; A model for the interaction between fracture and damage, Calc. Var. Partial Differential Equations, 3 (1995), 407-446.  doi: 10.1007/BF01187895.  Google Scholar

[11]

G. A. Francfort and J.-J. Marigo, Revisiting brittle fracture as an energy minimization problem, J. Mech. Phys. Solids, 46 (1998), 1319-1342.  doi: 10.1016/S0022-5096(98)00034-9.  Google Scholar

[12]

M. Fr{é}mond, Contact with adhesion, in Topics in Nonsmooth Mechanics, Birkh{ä}user, Basel, 1988,157–185.  Google Scholar

[13]

M. Fr{é}mond, Non-Smooth Thermomechanics, Springer-Verlag, Berlin, 2002. doi: 10.1007/978-3-662-04800-9.  Google Scholar

[14]

B. Kawohl, On starshaped rearrangement and applications, Trans. Amer. Math. Soc., 296 (1986), 377-386.  doi: 10.1090/S0002-9947-1986-0837818-4.  Google Scholar

[15]

M. Ko{\v c}varaA. Mielke and T. Roub{í}{\v c}ek, A rate-independent approach to the delamination problem, Math. Mech. Solids, 11 (2006), 423-447.  doi: 10.1177/1081286505046482.  Google Scholar

[16]

P. Krej{\v c}{\'\i} and M. Liero, Rate independent {K}urzweil processes, Appl. Math., 54 (2009), 117-145.  doi: 10.1007/s10492-009-0009-5.  Google Scholar

[17]

S. Luckhaus and T. Sturzenhecker, Implicit time discretization for the mean curvature flow equation, Calc. Var. Partial Differential Equations, 3 (1995), 253-271.  doi: 10.1007/BF01205007.  Google Scholar

[18]

A. Mainik and A. Mielke, Existence results for energetic models for rate-independent systems, Calc. Var. Partial Differential Equations, 22 (2005), 73-99.  doi: 10.1007/s00526-004-0267-8.  Google Scholar

[19]

A. MielkeT. Roub{í}{\v c}ek and U. Stefanelli, {$\Gamma$}-limits and relaxations for rate-independent evolutionary problems, Calc. Var. Partial Differential Equations, 31 (2008), 387-416.  doi: 10.1007/s00526-007-0119-4.  Google Scholar

[20]

A. Mielke and T. Roub{\'\i}{\v c}ek, Rate-Independent Systems. Theory and Application, Applied Mathematical Sciences, 193, Springer, New York, 2015. doi: 10.1007/978-1-4939-2706-7.  Google Scholar

[21]

A. Mielke and F. Theil, A mathematical model for rate-independent phase transformations with hysteresis, Proceedings of the Workshop on ''Models of Continuum Mechanics in Analysis and Engineering'', Shaker-Verlag, 1999,117–129. Google Scholar

[22]

A. Mielke and F. Theil, On rate–independent hysteresis models, NoDEA Nonlinear Differential Equations Appl., 11 (2004), 151-189.  doi: 10.1007/s00030-003-1052-7.  Google Scholar

[23]

R. Rossi and M. Thomas, From an adhesive to a brittle delamination model in thermo-visco-elasticity, ESAIM Control Optim. Calc. Var., 21 (2015), 1-59.  doi: 10.1051/cocv/2014015.  Google Scholar

[24]

T. Roub{í}{\v c}ekL. Scardia and C. Zanini, Quasistatic delamination problem, Contin. Mech. Thermodyn., 21 (2009), 223-235.  doi: 10.1007/s00161-009-0106-4.  Google Scholar

[25]

T. Roub{\'\i}{\v c}ekM. Thomas and C. G. Panagiotopoulos, Stress-driven local-solution approach to quasistatic brittle delamination, Nonlinear Anal. Real World Appl., 22 (2015), 645-663.  doi: 10.1016/j.nonrwa.2014.09.011.  Google Scholar

[26]

M. Thomas, Quasistatic damage evolution with spatial BV-regularization, Discrete Contin. Dyn. Syst. Ser. S, 6 (2013), 235-255.  doi: 10.3934/dcdss.2013.6.235.  Google Scholar

[27]

M. Thomas, Uniform {P}oincaré-{S}obolev and isoperimetric inequalities for classes of domains, Discrete Contin. Dyn. Syst., 35 (2015), 2741-2761.  doi: 10.3934/dcds.2015.35.2741.  Google Scholar

[28]

A. Visintin, Motion by mean curvature and nucleation, C. R. Acad. Sci. Paris Sér. I Math., 325 (1997), 55-60.  doi: 10.1016/S0764-4442(97)83933-X.  Google Scholar

[29]

A. Visintin, Nucleation and mean curvature flow, Comm. Partial Differential Equations, 23 (1998), 17-53.  doi: 10.1080/03605309808821337.  Google Scholar

Figure 1.  An example for nonconnectedness: A needle-like forcing F.
Figure 3.  Solutions of the minimization problem (54) with forcing $ F^c $ being an equilateral triangle, a square, and a regular hexagon, respectively
Figure 8.  Partial $ C^1 $ regularity. The two solutions correspond to $ v(x) = 3/4 - |x{-}1/2| $ (left) and $ v(x) = 1/4 + |x{-}1/2| $ (right)
Figure 2.  The C1 competitor profile
Figure 7.  Convex forcing $ F^{c} $. The two solutions correspond to $ v(x) = 3/4 - \beta(x{-}1/2)^2 $ for $ \beta = 2 $ (left) and $ \beta = 1/5 $ (right). The minimal set $ Z $ is convex
Figure 4.  The evolution from (60) for $ M = 5 $ and time $ t = 2 $.
Figure 5.  An evolution of connected sets fulfilling the compatibility condition (50), time flows from left to right
Figure 6.  The effect of changing the parameter $ a $. The two solutions correspond to $ v(x) = (x{-}1/2)^2+1/2 $ for $ a = 7 $ (left) and $ a = 3 $ (right). The top adhesion zone is smaller for smaller $ a $. Note that the parts of the boundary of $ Z $ which are not in contact with $ F^c $ are arcs of circles with radius $ 1/a $ (recall that $ a $ is different in the two figures), as predicted in Subsection 4.1
Figure 9.  Extreme configurations. The solution for $ v(x) = \max\{1-5|x{-}1/2|,1/2\} $ (left) and $ v(x) = \lfloor 5x\rfloor/5+1/5 $ (right)
[1]

Sumit Arora, Manil T. Mohan, Jaydev Dabas. Approximate controllability of a Sobolev type impulsive functional evolution system in Banach spaces. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020049

[2]

Anna Canale, Francesco Pappalardo, Ciro Tarantino. Weighted multipolar Hardy inequalities and evolution problems with Kolmogorov operators perturbed by singular potentials. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020274

[3]

Bo Chen, Youde Wang. Global weak solutions for Landau-Lifshitz flows and heat flows associated to micromagnetic energy functional. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020268

[4]

Wei Feng, Michael Freeze, Xin Lu. On competition models under allee effect: Asymptotic behavior and traveling waves. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5609-5626. doi: 10.3934/cpaa.2020256

[5]

Héctor Barge. Čech cohomology, homoclinic trajectories and robustness of non-saddle sets. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020381

[6]

Pengyu Chen. Non-autonomous stochastic evolution equations with nonlinear noise and nonlocal conditions governed by noncompact evolution families. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020383

[7]

Li-Bin Liu, Ying Liang, Jian Zhang, Xiaobing Bao. A robust adaptive grid method for singularly perturbed Burger-Huxley equations. Electronic Research Archive, 2020, 28 (4) : 1439-1457. doi: 10.3934/era.2020076

[8]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

[9]

Reza Chaharpashlou, Abdon Atangana, Reza Saadati. On the fuzzy stability results for fractional stochastic Volterra integral equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020432

[10]

Scipio Cuccagna, Masaya Maeda. A survey on asymptotic stability of ground states of nonlinear Schrödinger equations II. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020450

[11]

Bernard Bonnard, Jérémy Rouot. Geometric optimal techniques to control the muscular force response to functional electrical stimulation using a non-isometric force-fatigue model. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020032

[12]

Xin-Guang Yang, Lu Li, Xingjie Yan, Ling Ding. The structure and stability of pullback attractors for 3D Brinkman-Forchheimer equation with delay. Electronic Research Archive, 2020, 28 (4) : 1395-1418. doi: 10.3934/era.2020074

[13]

Chao Xing, Jiaojiao Pan, Hong Luo. Stability and dynamic transition of a toxin-producing phytoplankton-zooplankton model with additional food. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020275

[14]

A. M. Elaiw, N. H. AlShamrani, A. Abdel-Aty, H. Dutta. Stability analysis of a general HIV dynamics model with multi-stages of infected cells and two routes of infection. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020441

[15]

Qingfang Wang, Hua Yang. Solutions of nonlocal problem with critical exponent. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5591-5608. doi: 10.3934/cpaa.2020253

[16]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[17]

Anna Abbatiello, Eduard Feireisl, Antoní Novotný. Generalized solutions to models of compressible viscous fluids. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 1-28. doi: 10.3934/dcds.2020345

[18]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[19]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

[20]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (49)
  • HTML views (332)
  • Cited by (0)

[Back to Top]